Illinois, 2006

Hail and Damaging Winds in Illinois, April 13 to 14, 2006

April 13 to 14, 2006 · NWS DVN · 30 events in 8 counties and zones

An upper level disturbance combined with a strong low level jet of 30 to 40 knots initiated thunderstorms in a semi-moist atmosphere across eastern Iowa and northwest Illinois. This low level jet strengthed to 50 to 55 knots across eastern Iowa and northwest Illinois around sunset.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$662,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance combined with a strong low level jet of 30 to 40 knots initiated thunderstorms in a semi-moist atmosphere across eastern Iowa and northwest Illinois. This low level jet strengthed to 50 to 55 knots across eastern Iowa and northwest Illinois around sunset. Favorable shear profiles allowed supercells to develop that were prolific large hail producers. Additionally, numerous tornadoes were produced causing considerable damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 13, 4:42 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 13, 4:42 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT THU APR 13 2006

.UPDATE...
THUNDERSTORMS HAVE INITIATED OVER CENTRAL IOWA IN THE LAST 30
MINUTES...AND THIS IS A FAVORABLE LOCATION FOR STRONG TO SEVERE
THUNDERSTORMS TO MOVE INTO OUR CWA.  A SEVERE THUNDERSTORM WATCH AS
BEEN ISSUED TIL MIDNIGHT...AREAS NORTH OF HIGHWAY 78 IN IOWA...AND
FOR MERCER AND ROCK ISLAND IN ILLINOIS. THE MAIN THREAT SHOULD BE
LARGE HAIL AND VERY STRONG WINDS UP TO 80 MPH. SOME SUPERCELLS WILL
BE POSSIBLE AS WELL...MAINLY IN EASTERN IOWA EARLY THIS EVENING.
ERVIN

&&

.SYNOPSIS...
A COLD FRONT WILL SLOWLY SAG SOUTH TONIGHT AND STALL ACROSS THE
REGION FOR THE NEXT THREE DAYS. A SERIES OF LOW PRESSURE SYSTEMS ARE
FORECAST TO TRACK ALONG THE FRONT BRINGING SEVERAL ROUNDS OF RAIN TO
THE AREA.

&&

.DISCUSSION...
MOISTURE IS SLOWLY MOVING INTO THE REGION ALBEIT SLOWER THAN WHAT
THE MODELS HAVE BEEN INDICATING. NEW 18Z SOUNDING STILL HAS A
MINIMAL CAP ON IT. THIS CAP ALONG WITH VERY LIMITED MOISTURE HAS
PRECLUDED CONVECTION FROM DEVELOPING. CONVECTION SHOULD DEVELOP
FAIRLY QUICKLY THIS EVENING WITH IT TRANSFORMING INTO AN MCS THAT
EXITS THE AREA AROUND DAWN FRIDAY. MCS IN TURN WILL HELP PUSH THE
COLD FRONT SOUTH TO THE IA/MO BORDER WITH THE NEXT WAVE ARRIVING
FRIDAY AFTERNOON.

THE WAVE ON FRIDAY SHOULD INITIATE CONVECTION DURING THE
AFTERNOON/EVENING WITH DRY EASTERLY FLOW SETTING UP BY SATURDAY
MORNING. STALLED FRONT TO RETURN SATURDAY NIGHT/SUNDAY AND THIS
COULD GET INTERESTING IF THE MODELS ARE CORRECT. POTENTIAL IS THERE
FOR A MODERATE TO POSSIBLY HEAVY RAIN EVENT OVER ABOUT THE NORTH
HALF OF THE CWFA.

AFTER A QUIET MONDAY THROUGH TUESDAY MORNING...THE NEXT WAVE ARRIVES
TUESDAY AFTERNOON INTO WEDNESDAY BRINGING ANOTHER ROUND OF PRECIP TO
THE AREA. WEDNESDAY NIGHT AND THURSDAY LOOK DRY ATTM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT NORTH OF HIGHWAY 78.
IL...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT ROCK ISLAND AND MERCER.
MO...NONE.

ERVIN/08
Hazardous weather outlook, Apr 13, 12:55 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT THU APR 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
155 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENTIRE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS...FOR MAINLY THIS EVENING.

SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP TOWARD EVENING
OVER SOUTHERN MINNESOTA AND PORTIONS OF NORTH CENTRAL AND
NORTHEAST IOWA. THESE STORMS MAY THEN DEVELOP INTO A COMPLEX AND
MOVE QUICKLY SOUTHEAST ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS
TONIGHT BETWEEN 7 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. SECONDARY
THREATS WILL BE LARGE HAIL AND HEAVY RAIN. THE PORTION OF THE
OUTLOOK AREA MOST AT RISK IS GENERALLY NORTHEAST OF A LINE FROM
WASHINGTON IOWA...TO MONMOUTH ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
THE OUTLOOK AREA FRIDAY THROUGH SATURDAY NIGHT AS A STRONG FRONT
LINGERS IN THE REGION. ON FRIDAY...THERE IS A SLIGHT RISK FOR
SEVERE STORMS FOR AREAS SOUTH OF INTERSTATE 80 IN THE AFTERNOON
AND EVENING. THE AREA OF MAIN CONCERN WILL BE NEAR A STALLED FRONTAL
WEST TO EAST BOUNDARY IN THE VICINITY OF SOUTHEAST IOWA...NORTHEAST
MISSOURI INTO WEST CENTRAL ILLINOIS. CONDITIONS IN THIS AREA MAY
BE FAVORABLE FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND.

A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE SATURDAY INTO
SATURDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA AS A STRONG UPPER
LEVEL SYSTEM MOVES THROUGH THE REGION. SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE AS A WARM FRONT LIFTS NORTHEAST IN THE AFTERNOON.
THESE MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND
ISOLATED TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH
MAY CAUSE MINOR FLOODING AND RISING RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MCCLURE

In the hours before

Local storm report, Apr 13, 7:37 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             ATKINS                  42.00N 91.86W
04/13/2006  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED HEAVY RAIN.

&&

MIKEZ
Local storm report, Apr 13, 7:39 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     ANAMOSA                 42.11N 91.28W
04/13/2006                   JONES              IA   TRAINED SPOTTER

            TREE DAMAGE AND POWER LINES DOWN.

&&

DLF
Local storm report, Apr 13, 7:40 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 WNW CEDAR RAPIDS      41.98N 91.70W
04/13/2006  E0.75 INCH       LINN               IA   TRAINED SPOTTER

            SOME MINOR STREET FLOODING.

&&

MIKEZ
Local storm report, Apr 13, 7:42 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             1 S WALFORD             41.87N 91.84W
04/13/2006  E4.25 INCH       LINN               IA   EMERGENCY MNGR

&&

RAYW
Local storm report, Apr 13, 7:44 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TORNADO          TIFFIN                  41.71N 91.68W
04/13/2006                   JOHNSON            IA   AMATEUR RADIO

&&

RAYW
Local storm report, Apr 13, 7:46 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             CEDAR RAPIDS            41.97N 91.67W
04/13/2006  M1.00 INCH       LINN               IA   TRAINED SPOTTER

&&

STEVEK

The radar

The Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

20 hail, 9 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Whiteside

When
April 13, 7:47 PM CST to 8:00 PM CST
Where
Whiteside County, Sterling
Reported by
GENERAL PUBLIC
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

1.05 inches of rain

Hail, Whiteside

When
April 13, 7:57 PM CST
Where
Whiteside County, Sterling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.800, -89.700

pea to penny size hail

Hail, Stephenson

When
April 13, 8:29 PM CST
Where
Stephenson County, 2 mi NW of Freeport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.300, -89.650

Hail, Rock Island

When
April 13, 8:44 PM CST
Where
Rock Island County, Illinois City
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -90.900

quarter size hail covering the ground to a depth of 2-3 inches.

Hail, Rock Island

When
April 13, 8:46 PM CST
Where
Rock Island County, Illinois City
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -90.900

Muscatine spotter relayed report

Hail, Rock Island

When
April 13, 8:46 PM CST
Where
Rock Island County, Andalusia
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -90.717

Thunderstorm Wind, Mercer

When
April 13, 8:50 PM CST to 9:15 PM CST
Where
Mercer County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.200, -90.783

Several supercell storms slowed down and transformed into high precipitation supercells across Mercer county. Widespread reports of damage to trees and power lines were received. Illinois Highway 17 was closed between Aledo and Joy due to the number of power lines, poles, and trees down across the road. The road did not open until the following afternoon. Specific locations of severe damage will be given as separate entries.

Thunderstorm Wind, Mercer

When
April 13, 8:50 PM CST to 8:57 PM CST
Where
Mercer County, Joy
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
41.200, -90.883

Numerous trees and power lines were downed in Joy. Westmer High School had considerable roof damage done to the gymnasium. The outer roof of the Frontier Communications Building was peeled off. A mobile home just north of Joy was destroyed.

Thunderstorm Wind, Mercer

When
April 13, 8:51 PM CST to 8:57 PM CST
Where
Mercer County, 2 mi NW of Millersburg
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.250, -90.850

Roof off a barn with damage to the siding. Paint was stripped from the house with damage done to the garage.

Hail, Bureau

When
April 13, 8:51 PM CST
Where
Bureau County, Princeton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -89.467

dime size hail

Hail, Mercer

When
April 13, 8:55 PM CST to 8:58 PM CST
Where
Mercer County, Viola
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.200, -90.583

Hail, Mercer

When
April 13, 8:55 PM CST to 9:02 PM CST
Where
Mercer County, Aledo
Measured
1.25 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.200, -90.750

Window cracked with hole the size of a half dollar; pea to half dollar size hail during the storm.

Thunderstorm Wind, Mercer

When
April 13, 8:59 PM CST to 9:20 PM CST
Where
Mercer County, Aledo
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.200, -90.750

Trees/limbs and power lines down across the city.

Thunderstorm Wind, Mercer

When
April 13, 9:03 PM CST to 9:09 PM CST
Where
Mercer County, 4 mi NW of Matherville
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
41.317, -90.650

Location is about 2.5 miles south of Reynolds on the Berenger farm. Damage to the siding and roof of the house with damage to several outbuildings.

Hail, Putnam

When
April 13, 9:03 PM CST
Where
Putnam County, Putnam
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -89.400

dime to nickel size hail with heavy rain

Hail, Mercer

When
April 13, 9:08 PM CST to 9:15 PM CST
Where
Mercer County, New Windsor
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.200, -90.450

Hail, Mercer

When
April 13, 9:09 PM CST
Where
Mercer County, 9 mi WSW of North Henderson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -90.617

Location is 4WNW Alexis

Thunderstorm Wind, Warren

When
April 13, 9:11 PM CST to 9:18 PM CST
Where
Warren County, Alexis
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
41.067, -90.550

While a tornado was moving across the north part of the town (in Mercer County), downburst winds or the rear flank downdraft downed power lines and trees in the south part of the town with varying amounts of damage done to structures.

Thunderstorm Wind, Warren

When
April 13, 9:15 PM CST to 9:21 PM CST
Where
Warren County, 3 mi ENE of Little York
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
41.033, -90.683

Grain bin destroyed with damage to the house and garage.

Thunderstorm Wind, Henry

When
April 13, 9:15 PM CST
Where
Henry County, 6 mi NW of Atkinson
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -90.100

A grain bin was destroyed when it was tossed over a corn crib on the Steve Carton farm by a downburst or possible microburst. Radar data indicated a bowing segment of thunderstorms and the farm was just to the right of the bow apex.

Hail, Warren

When
April 13, 9:17 PM CST to 9:21 PM CST
Where
Warren County, 3 mi S of Alexis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -90.550

Hail, Putnam

When
April 13, 9:19 PM CST to 9:22 PM CST
Where
Putnam County, 4 mi WSW of Putnam
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -89.467

Location is 3SSW of Lake Thunderbird on the Putnam/Bureau line; pea to nickel size hail

Hail, Bureau

When
April 13, 9:19 PM CST to 9:22 PM CST
Where
Bureau County, 3 mi NE of Whitefield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -89.467

Location is on the Bureau/Putnam line; pea to nickel size hail

Hail, Mercer

When
April 13, 9:20 PM CST
Where
Mercer County, North Henderson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.083, -90.467

dime size hail

Hail, Henry

When
April 13, 9:35 PM CST
Where
Henry County, Cambridge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.300, -90.200

Thunderstorm Wind, Henry

When
April 13, 9:35 PM CST
Where
Henry County, Cambridge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.300, -90.200

EM estimated 60 mph winds

Hail, Henry

When
April 13, 10:45 PM CST
Where
Henry County, Galva
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -90.050

Hail, Putnam

When
April 13, 11:45 PM CST to April 14, 12:08 AM CST
Where
Putnam County, Countywide
Measured
1.75 in hail
Property damage
$15,000
Reported by
GOVT OFFICIAL
Coordinates
41.033, -89.283

Lake Thunderbird to Magnolia; radar would indicate a near continuous hail swath. Based on the reports received from spotters, the hail likely varied from nickel to golfball size.

Hail, Putnam

When
April 13, 11:45 PM CST
Where
Putnam County, Putnam
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -89.400

Hail, Putnam

When
April 14, 12:08 AM CST
Where
Putnam County, Magnolia
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -89.200

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502387, 5502388, 5502559, 5502389, 5502390, 5502392, 5502391, 5502455, 5502456, 5502557, 5502457, 5502458, 5502459, 5502460, 5502467, 5502462, 5502461, 5502473, 5502463, 5502556, 5502464, 5502465, 5502466, 5502558, 5502468, 5502469, 5502470, 5502471, 5502472, 5502474.